Utah, 2023Dense Fog in Utah, December 16 to 18, 2023
December 16 to 18, 2023 · NWS GJT · 1 event in 1 county or zone
As inversions set up across many of the valleys of eastern Utah and western Colorado, the dense snowpack present in the Four Corners region continued to provide extra moisture beneath the inversion layer, leading to prolonged periods of dense fog.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As inversions set up across many of the valleys of eastern Utah and western Colorado, the dense snowpack present in the Four Corners region continued to provide extra moisture beneath the inversion layer, leading to prolonged periods of dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 16, 4:44 PM MST, 4 hours 16 minutes earlier. Its key messages:
- Fog/freezing fog will be of concern in Upper Yampa Basin and in the Animas Basin in the highway 160 corridor.
- A dry and mild weather pattern with temperatures rising 10 to 15 degrees above normal.
- The next potential storm will make landfall late next week and could affect the area, but model variability leads to low confidence at this time.
Area forecast discussion, Dec 16, 4:44 PM MST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
444 PM MST Sat Dec 16 2023
.KEY MESSAGES...
- Fog/freezing fog will be of concern in Upper Yampa Basin and
in the Animas Basin in the highway 160 corridor.
- A dry and mild weather pattern with temperatures rising 10 to
15 degrees above normal.
- The next potential storm will make landfall late next week and
could affect the area, but model variability leads to low
confidence at this time.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 239 PM MST Sat Dec 16 2023
GOES-16 satellite imagery reveals mostly sunny skies across most of
eastern Utah and western Colorado this afternoon. Some scattered
high clouds can be seen pushing in from the west along with pockets
of low stratus across the Four Corners region. Otherwise, there is
plenty of sunshine to go around on this Saturday as a ridge of high
pressure builds into the Rockies. High temperatures will continue to
be quite mild for this time of year, running roughly 10 degrees
above normal. Partly cloudy skies are in store for tonight as more
widespread high clouds pass overhead. Given the clouds, low
temperatures are expected to bottom out in the teens and 20s for
most with single digits confined to the typical cold pool locations.
Pockets of low stratus and fog are possible again tonight,
though pinpointing exactly where continues to be a challenge...
especially with high clouds potentially resulting in more mixing
and less status/fog development. That being said, as previously
mentioned, think the most likely locations for more stratus/fog
overnight would be in the Animas River Basin along Highway 160
and in the Upper Yampa River Basin along Highway 40. Something
to keep an eye on as we head into the overnight hours.
The latest guidance has most of the high clouds exiting the region
on Sunday, which should make for another mild and mostly sunny day
to round out the weekend. High temperatures will be similar to
today's readings, if not a couple degrees warmer, and still
unseasonably mild for mid December. Another batch of high clouds may
try to work in from the west Sunday night, otherwise, our mild and
tranquil weather pattern continues unabated into the new work
week.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 239 PM MST Sat Dec 16 2023
Isoheights peak over the region sometime Monday afternoon as the
amplified ridge axis moves off to our east and increasing
southwesterly flow commences ahead of the approaching Pacific low
coming ashore sometime Wednesday morning. Unfortunately, model
spread on low placement and progression are already casting doubt on
the next storm cycle's arrival. Through Wednesday, temperatures will
remain on the mild side with desert valleys in the 50's and the
mountains in the low 40's. As previously discussed here, the ridge
remains somewhat 'dirty' with upper level moisture, chipping away at
the inertia to saturate top down. Wednesday afternoon and evening
look like the earliest opportunities for some precipitation as lobes
of vorticity and low level moisture are nosing into the Four Corners
along the southwest side of the approaching SOCAL low. Deterministic
solutions are very tentative though, with the northward reach of any
activity. Plenty of warm air keeps snow levels above 7500 feet too.
Models are also trying to cutoff the low as another disturbance
drops out of the Gulf of Alaska late in the week. Some worry exists
here that this first low degrades into an open wave and we see only
shortwave energy work through the region into Saturday. For now,
warm and dry conditions give way to unsettled conditions late week.
Early storm activity will remain on the San Juans, while richer
moisture supplies show up by Saturday and increase chances
northward on the remaining high country of the CWA. This is
still a developing forecast and travelers should keep abreast of
further forecast details.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 443 PM MST Sat Dec 16 2023
Few to scattered high clouds continue to stream across the area
at this hour but clearing skies are expected overnight.
Generally light winds will be the rule for the next 24 hours.
Some areas of low stratus and fog may develop again in low
basins and river valleys. Not enough confidence to include any
mention of this in current TAFs but will amend if they
materialize.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDM
LONG TERM...LTB
AVIATION...TGR
Hazardous weather outlook, Dec 16, 2:56 AM MST, 18 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
256 AM MST Sat Dec 16 2023
COZ001>014-017>023-UTZ022>025-027>029-171000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
256 AM MST Sat Dec 16 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Areas of low stratus and fog will persist among the Four Corners
valleys through mid morning before dissipating.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Dry and mild conditions remain through at least the middle of
the coming week. A potential storm system may bring showers to
the region late in the coming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Dense Fog, Southeast Utah
- When
- December 16, 9:00 PM MST to December 18, 4:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Dense fog was observed across Southeast Utah, mainly using Utah Department of Transportation Webcams and satellite imagery. The dense fog that resulted in this event was part of the same pool that led the Cortez - Montezuma County Airport ASOS in Cortez, CO to report visibilities reduced to less than one quarter of a mile.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Oregon, December 16 to 17, 20233 deaths · 3 injured · 1 event
- Flooding and Coastal Flood in Florida, December 16 to 17, 2023$145,000 · 37 events
- Coastal Flood in Florida, December 16 to 17, 2023$100,000 · 2 events
- Dense Fog in Minnesota, December 16, 20231 injured · 1 event
- Strong Wind in Florida, December 16, 2023$1,000 · 2 events
- Strong Wind in Florida, December 16, 2023$10,000 · 1 event
- Dense Fog in Colorado, December 16 to 18, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149357.